Nebraska, 2019

Hail in Nebraska, May 26, 2019

May 26, 2019 · NWS LBF · 2 events in 2 counties and zones

Isolated thunderstorms developed over central Keya Paha County during the early evening hours of May 26th. As storms tracked east, they became severe with quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over central Keya Paha County during the early evening hours of May 26th. As storms tracked east, they became severe with quarter sized hail. The storms weakened some as they tracked across Boyd and far northern Holt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 26, 2:53 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 26, 2:53 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
353 PM CDT Sun May 26 2019

.SHORT TERM...(This evening through Monday night)
Issued at 352 PM CDT Sun May 26 2019

Strong to severe thunderstorms will be possible tonight, and
again Monday afternoon and evening. Deep southwesterly flow aloft
is in place across the region this afternoon and will remain in
place through Monday night.

Surface low pressure in eastern Colorado will track into southern
Nebraska tonight. A strong disturbance in the TX panhandle and
nern NM will move quickly northeast this evening and produce
clusters of thunderstorms, initially in southwest Nebraska to
spread northeast overnight. Severe storms are possible south of
highway 2, with strong storms to the north. Large hail and
damaging winds will be possible. The focus for heavy rainfall is
expected to be east of Imperial through Stapleton and Bassett.
Rainfall amounts of a half inch could be widespread with locally
an inch and a half overnight. Less coverage across western areas.

On Monday, a surface front will strengthen, generally near Highway
2. Shower or thunderstorm activity will be fairly isolated in the
morning, then new development should quickly occur by 4 pm cdt.
Nearly all of western Nebraska is in a slight risk for severe
thunderstorms except for far southwestern areas, where strong
storms are still possible. Due to the existence of a warm front
and strong shear aloft, an isolated tornado is possible in
addition to large hail and damaging winds late afternoon into
Monday evening. Heaviest rainfall amounts to be across north
central Nebraska up to a half inch with locally an inch.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 PM CDT Sun May 26 2019

On Tuesday, the upper low will begin to move into the panhandle
and southwest Nebraska in the afternoon. The risk for severe
weather should shift east to still include areas east of Burwell
through Bassett. Rainfall amounts will increase significantly by
Tuesday afternoon across north central Nebraska. Areas north and
west of the upper low center can expect the heaviest rainfall into
Tuesday night, which again includes north central Nebraska. Have
extended the Flood Watch through 12Z Wednesday to include rainfall
Tuesday night.

Shower chances linger Wednesday as the upper low lifts slowly
eastward. Highs limited to the lower 60s most areas. Lesser
chances for showers or thunderstorms Thursday through Sunday. Yet,
synoptically the flow will remain fairly zonal and a moist
atmosphere will remain in place. Highs look to range in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1233 PM CDT Sun May 26 2019

Latest radar imagery shows thunderstorms moving across portions of
northern Nebraska this early afternoon. Have mention of thunder
in tempo group for KVTN to account for this. Low stratus and fog
continues across portions of southwestern Nebraska with MVFR a few
locally LIFR conditions. A line of MVFR to IFR ceilings will move
from southwest Nebraska through north central Nebraska through
06z Monday. After 06z Monday we will see MVFR to IFR ceilings fill
in across the area through the remainder of the TAF period as
showers and thunderstorms are expected.

&&

.HYDROLOGY...
Issued at 352 PM CDT Sun May 26 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge remains above minor flood stage with the
latest reading at 7.90 ft. A flood warning remains in effect for
west central Holt county through early Sunday evening and may
need to be extended. Elsewhere, a Flood Warning remains in effect
in northern Brown County though officials reported water levels
have decreased there. A Flood Advisory remains in effect for the
Cedar river near Erickson as water levels remained high with
additional heavy rainfall possible tonight.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across parts of far northern NE. Storms and
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch extended 12 hours until 12Z
Wednesday. The heaviest widespread rain is expected to occur
Sunday night, Monday night, Tuesday afternoon and Tuesday night.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across northern NEB and the northern Sandhills with locally higher
amounts possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT /6 PM MDT/ this evening through
Wednesday morning for NEZ004>010-023>029-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Thorne
HYDROLOGY...Roberg
Hazardous weather outlook, May 26, 2:43 PM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
343 PM CDT Sun May 26 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
343 PM CDT Sun May 26 2019 /243 PM MDT Sun May 26 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Flood warnings and advisories remain in effect across portions of
north central Nebraska, including the Elkhorn and Cedar Rivers.
Please refer to the latest flood products for details.

Isolated to scattered strong/severe thunderstorms are possible
this evening and into the overnight for all of western and north
central Nebraska. The main threats will be large hail, damaging
winds, and torrential rainfall. The area of greatest concern will
be across portions of southwest Nebraska into south central
Nebraska, generally along and south of Interstate 80. Moderate to
heavy rainfall will be possible this evening and overnight hours
with rainfall amounts between a half inch to three quarters of an
inch across portions of central Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Isolated to scattered severe thunderstorms will be possible late
Monday afternoon and into Monday night. The area of greatest
concern is across the Sandhills and northern Nebraska. The main
threats will be large hail, damaging wind gusts, torrential
rainfall and isolated tornadoes.

Storms and significant rainfall totals are possible through
Tuesday evening. The heaviest widespread rain is expected to
occur Monday night and Tuesday. Total rainfall amounts between 1
to 2 inches are in the forecast. The additional rainfall will
increase the potential for flooding due to already saturated
soils, increased runoff, and high water tables. A Flood Watch goes
into effect Sunday evening through Tuesday evening for the
northern Sandhills and northern Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to report hail, wind, and flooding to the
National Weather Service over the next several days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

In the hours before

Special weather statement, May 26, 4:23 PM CST, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
523 PM CDT Sun May 26 2019

NEZ005-006-008-009-262300-
Brown NE-Eastern Cherry NE-Rock NE-Keya Paha NE-
523 PM CDT Sun May 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
ROCK...NORTHERN BROWN AND SOUTHWESTERN KEYA PAHA COUNTIES UNTIL 600
PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Johnstown, or 11 miles west of Ainsworth, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ainsworth, Johnstown, Keller Park State Recreation Area, Bobcat State
Wildlife Management Area, Pine Glen State Wildlife Refuge, Antelope
Peak, Meadville and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 198 and 206.
 Highway 20 between mile markers 226 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4240 10015 4258 10019 4286 9997 4266 9965
TIME...MOT...LOC 2222Z 221DEG 23KT 4257 10009

BJT/CDC
Special weather statement, May 26, 4:35 PM CST, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
535 PM CDT Sun May 26 2019

NEZ071-262330-
Frontier NE-
535 PM CDT Sun May 26 2019

...SPECIAL WEATHER STATEMENT...

At 535 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Elwood to Cambridge.
Movement was northeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

These storms will remain over mainly rural areas of southeastern
Frontier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4051 10006 4058 9998 4044 9998 4043 10009
      4035 10010 4035 10029
TIME...MOT...LOC 2235Z 221DEG 15KT 4050 10004 4029 10016

CDC

The radar

The North Platte radar (KLNX), 80 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brown

When
May 26, 4:45 PM CST
Where
Brown County, 0.51 mi E of Johnstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.570, -100.060

Quarter sized hail reported with torrential rainfall.

Hail, Keya Paha

When
May 26, 5:56 PM CST
Where
Keya Paha County, 7.17 mi SE of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -99.640

Heavy rainfall reported along with quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822326, 822328.